Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My face is beginning to show signs
Sep 21, 1998

I have been HIV+ for 10 years, and have been very healthy for most of that time. However, over the past year my face has become increasingly gaunt, possibly a side-effect of protease inhibitor treatments. I'm very self-conscious about this physical change, and it bothers me when people react to it and ask questions about why I seem to have lost weight. I feel that people immediately see my sunken cheeks and think of me as a sick person.

I've become depressed and withdrawn from a lot of activities because of the new physical manifestation of HIV. I dread meeting people or seeing old acquaintences for fear of their reactions. I no longer feel attractive or confident about myself or my abilities. I know physical beauty isn't everything, but how do I maintain my self-esteem through all this?

Response from Mr. Shernoff

Its sounds like in addition to the physical symptoms of weight loss and loss of facial fat that have resulted in your looking ill, you are understandably depressed. Are you in a support group where you can discuss these things with other people who may be in a similar situation? That may be a good idea to explore if you are not currently in one.

Also if you are feeling low energy, and hopeless, helpless, powerless and despair you may be depresed. It would be a good idea to have a consultation with a therapist who is skilled in working with people with HIV and have your level of depression evaluated. Depression can help decrease a person's appetite and further cause weight loss. If you have trouble getting yourself to start your day and rarely experience any pleasure in the things you do, that can be other indications that you are depressed.

The good news is getting depression diagnosed is the beginning to having it treated by a prescription written by a psychiatrist who is a specialist in working with HIV related emotional conditions. Most depressive conditions respond well to the anti-depressants, but it can take several weeks to feel any improvement in your mood. Please have an evaluation and if the professional agrees that you are depressed, begin treating it. Left untreated, depression can be deadly by itself.

Michael Shernoff, MSW



Previous
paranoid
Next
Angst of a

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement